Texas, 2002Flash Flooding and Hail in Texas, July 6 to 7, 2002
July 6 to 7, 2002 · NWS MAF · 5 events in 3 counties and zones
4 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 2:08 PM CST, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 2:08 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SAT JUL 6 2002
SAT WV IMAGERY SHOWS MID LVL LOW OVR SE NM...W/CONVECTION FIRING ON
THE EAST SIDE OF IT ON THE NOSE OF A DRY SLOT WORKING AROUND THE
BASE OF IT. ONE OF THESE STORMS HAS ALREADY PEAKED W/A 79 VIL OVR
RURAL AREAS...BUT IT DID MANAGE TO KICK OUT DIMES NR HIGGINBOTHAM
ON A LOWER PULSE. AS THE LOW MOVES EAST INTO THE AREA...THIS COULD
MERGE W/NW-SE ORIENTED SHEAR AXIS FURTHER E FOR BETTER RAIN
POTENTIAL. STORMS FROM LAST NIGHT/THIS MORNINGS MCS HAVE ALREADY
SATURATED THE NE PART OF THE CWA TDY...W/THE COLORADO RVR AND
TRIBUTARIES RUNNING ABV NORMAL...AND EXPECTED TO RUN HIGHER IN THE
NEXT FEW HRS. W/CURRENT SATURATED CONDITIONS/RADAR TRENDS...WILL
PROBABLY GO W/A FLASH FLOOD WATCH FOR EDDY-LEA-ECTOR-CRANE COUNTIES
AND EWD.
PROGGED MOISTURE FIELDS SUGGEST MORE CLOUD COVER THAN PREVIOUSLY
ANTICIPATED OVR THE NEXT DAY OR SO...AND H85 TEMPS WARRANT LOWERING
TEMPS A CAT OR SO TOMORROW...AND GRADUALLY WARMING DRYING THE CWA AS
RIDGE BUILDS OVR THE SW BY MONDAY NIGHT. RIDGE TO REMAIN IN PLACE
THROUGHOUT THE EXTENDED...SO BACK TO BALMY AND DRY CONDITIONS...
SAVE FOR THE USUAL DIURNAL MTN CONVECTION.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 71/85/69/91 6543
LSA 67/84/67/88 6543
6R6 70/89/70/89 3322
MRF 64/80/58/82 4332
CNM 68/87/65/90 5332
.MAF...
TX...FLASH FLOOD WATCH UNTIL 430 AM CDT FOR TXZ045>048-051>053-
061>063-068>070.
NM...FLASH FLOOD WATCH UNTIL 330 AM MDT FOR NMZ028-029-033-034.
44
In the hours before
Special weather statement, Jul 6, 2:28 PM CST, 5 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT SAT JUL 6 2002
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO WILL
DRIFT EASTWARD TOWARDS WEST TEXAS TONIGHT. THE COMBINATION OF A
MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS.
.WEATHER HAZARDS...
HEAVY RAIN...
AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF THUNDERSTORMS
WILL RESULT IN HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN THROUGH LATE AFTERNOON AND TONIGHT. A FLASH
FLOOD WATCH WILL BE IN EFFECT UNTIL 430 AM CDT FOR THESE AREAS.
FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS IS LIKELY ACROSS
THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND SOUTHEAST
NEW MEXICO.
SEVERE THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS INTO THE EVENING HOURS. THE STRENGTH OF
THUNDERSTORMS IS EXPECTED TO GENERALLY DECREASE AROUND SUNSET.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
AKL
Special weather statement, Jul 6, 2:33 PM CST, 5 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT SAT JUL 6 2002
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO WILL
DRIFT EASTWARD TOWARDS WEST TEXAS TONIGHT. THE COMBINATION OF A
MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS.
.WEATHER HAZARDS...
HEAVY RAIN...
AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF THUNDERSTORMS
WILL RESULT IN HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN THROUGH LATE AFTERNOON AND TONIGHT. A FLASH
FLOOD WATCH WILL BE IN EFFECT UNTIL 430 AM CDT FOR THESE AREAS.
FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS IS LIKELY ACROSS
THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND SOUTHEAST
NEW MEXICO.
SEVERE THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS INTO THE EVENING HOURS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS.
THE STRENGTH OF THUNDERSTORMS IS EXPECTED TO GENERALLY DECREASE
AROUND SUNSET.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
AKL
Flash Flood, Pecos
- When
- July 6, 8:25 PM CST to 11:00 PM CST
- Where
- Pecos County, 15 mi N of Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flooding caused road closures on Highway 18 in Pecos County.
Hail, Brewster
- When
- July 6, 9:30 PM CST
- Where
- Brewster County, Marathon
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.200, -103.250
Flash Flood, Brewster
- When
- July 6, 9:35 PM CST to July 7, 1:00 AM CST
- Where
- Brewster County, 7 mi W of Marathon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.812, -103.252 (the zone’s center; the record gives no point)
Flooding was reported along Highway 90 between Marathon and Altuda.
Flash Flood, Terrell
- When
- July 6, 11:00 PM CST to July 7, 8:00 AM CST
- Where
- Terrell County, 29 mi NNE of Sanderson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Flooding was reported along Farm to Market Road 2286, 12 miles north of the intersection of Farm to Market roads 2286 and 2400.
Flash Flood, Pecos
- When
- July 6, 11:00 PM CST to July 7, 1:00 AM CST
- Where
- Pecos County, 20 mi SE of Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Flooding was reported along Highway 285 southeast of Fort Stockton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 6 to 9, 20025 deaths · 1 event
- Flash Flooding in Nebraska, July 6, 20021 death · $870,000 · 4 events
- Flash Flooding in Texas, July 6 to 8, 2002$60 million · 9 events
- Damaging Wind and Lightning Strikes in Oklahoma, July 6, 20021 death · 1 injured · $20,000 · 61 kt wind · 3 events
- Flash Flood in Texas, July 6, 20022 injured · $100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2002$76,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Iowa, July 6, 2002$72,000 · 1 in hail · 5 events
- Damaging Wind in Georgia, July 6, 2002$80,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, July 6 to 7, 2002$48,000 · 9 events
- Flash Flooding and Damaging Wind in Texas, July 6, 2002$52,000 · 52 kt wind · 4 events
- Damaging Winds in Missouri, July 6, 2002$50,000 · 55 kt wind · 2 events
- Flash Flood in Texas, July 6, 2002$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303953, 5303954, 5304037, 5303955, 5303956.